Winter Storm, Absaroka Mountains
- When
- May 21, 4:00 PM MST to May 22, 7:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
A strong upper level low stalled west of Wyoming. The resultant upslope flow east of the Continental Divide generated copious rainfall amounts across the lower elevations with accumulating snowfall in the mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong upper level low stalled west of Wyoming. The resultant upslope flow east of the Continental Divide generated copious rainfall amounts across the lower elevations with accumulating snowfall in the mountains. Snowfall totals topped one foot in portions of the Absaroka and eastern Wind River ranges. Snowfall of 6 to 12 inches was common in the Bighorn Mountains and Yellowstone National Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 21, 3:57 PM MST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 457 PM MDT WED MAY 21 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY MAJOR SPRING STORM FIRING OPENING SALVO ACROSS CENTRAL WYOMING TODAY IN THE FORM OF SEVERE WEATHER. CLEAR SLOT HELD OVER CENTRAL WYOMING THIS MORNING WITH STRONG...ISOLATED SEVERE STORMS FILLING IN THIS AFTERNOON IN GOOD SHEAR ENVIRONMENT ALONG WITH STRONG UPPER DIVERGENCE AS TROUGH OVER GREAT BASIN TAKES ON AN INCREASINGLY NEGATIVE TILT. SURFACE TROUGH EXTENDS FROM EASTERN COLORADO INTO SOUTH CENTRAL WYOMING AT 22Z WITH BEST PRESSURE FALLS OVER EASTERN COLORADO. BEST PRESSURE FALLS OVER NEW MEXICO AND EASTERN COLORADO WITH PRESSURE RISES AND MORE STABLE AIR PUSHING INTO THE NORTHERN BIG HORN BASIN. MORE STABLE AIRMASS FROM THE NORTH WILL EVENTUALLY WIN OUT THIS EVENING. AFTER THIS OPENING SALVO OF SEVERE WEATHER THIS EVENING...SECOND PHASE OF STORM KICKS IN TONIGHT AS UPPER LOW CLOSES OFF OVER SOUTHERN GREAT BASIN AND WCB MORE STRATIFORM PRECIPITATION SPREADS SOUTH ACROSS NORTH AND CENTRAL WYOMING IN DEEPENING EASTERLY FLOW. JET STREAK PUSHING NORTHWARD ACROSS CENTRAL ROCKIES THIS AFTERNOON WILL LIFT NORTHWARD THIS EVENING AND MAKE A WESTWARD TURN OVERNIGHT AS SW LOW CLOSES OFF PUTTING RIGHT ENTRANCE REGION JET SUPPORT ACROSS NORTHERN WYOMING. STEADY RAIN EXPECTED TO DEVELOP ACROSS MOST OF CENTRAL WYOMING TONIGHT IN THIS PATTERN WITH QPF AMOUNTS ON ORDER OF 0.25 TO 0.50 IN/6 HR. SNOW LEVELS WILL REMAIN NEAR 11K FEET OVER THE EASTERN BIG HORN MOUNTAINS SO ALL BUT THE HIGHEST PEAKS WILL GET RAIN. UPPER SUPPORT NOT AS IMPRESSIVE FURTHER SOUTH OVER THE NORTHERN LARAMIE RANGE BUT LOW LEVEL FLOW TURNS NNE BY 06Z IN THE CASPER AREA WITH SIMILAR HIGH SNOW LEVELS. FLOOD WATCH IN EFFECT FOR JOHNSON AND NATRONA COUNTIES THROUGH THURSDAY MORNING WITH A CLOSE EYE BEING KEPT ON RAIN AMOUNTS AND RIVER/CREEK STAGES IN THE AREA. PRECIPITATION MAY DECREASE IN INTENSITY BUT NOT COVERAGE IN THESE AREAS THURSDAY MORNING BUT PICK BACK UP THURSDAY AFTERNOON AND THURSDAY EVENING AS SECOND JET STREAK TURNS ACROSS AREA AND BRINGS IN STRONGER UPPER SUPPORT. MODELS AND HPC GUIDANCE IN GOOD AGREEMENT OF 1 TO 1.5 INCHES OF PRECIPITATION FALLING OVER THE BIG HORNS AND EASTERN JOHNSON COUNTY 18Z THUR-06Z FRIDAY SO FLOOD WATCH OR POSSIBLY EVENTUAL WARNING WILL LIKELY NEED TO COVER THIS PERIOD FOR JOHNSON COUNTY. OTHER BIG CONCERN WITH THIS STORM WILL BE HEAVY SNOWFALL ALONG THE EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAINS INTO YELLOWSTONE NATIONAL PARK WHERE SNOW LEVELS ALREADY TO VALLEY FLOORS IN YELLOWSTONE WILL DROP ALONG THE WIND RIVER AND ABSAROKA RANGE TO NEAR 7000 FEET BY MIDNIGHT TONIGHT. STEADY SNOWFALL EXPECTED OVER THESE AREAS BY MIDNIGHT TONIGHT WITH 12-15 INCHES OF HEAVY WET SNOW EXPECTED OVER THE EASTERN SLOPES OF THE WIND RIVERS AND ABSAROKAS BY THURSDAY EVENING. SOME COLD AIR DAMMING WITH H7 TEMPS DROPPING TO -5C STILL BEING SHOWN ON THE NAM12 IN THE LANDER AREA THURSDAY MORNING SO LANDER COULD SEE A RAIN AND SNOW MIX OR A BRIEF CHANGE OVER TO SNOW. OTHERWISE THIS LOOKS TO BE A MILLION DOLLAR STORM AS ONE WYOMINGITE ONCE LABELED THESE ONCE EVERY FEW YEAR STORMS THAT BRING WIDESPREAD ONE INCH OR MORE OF WATER ACROSS A LARGE SWATH OF THE THIRSTY GROUNDS OF WYOMING. INITIAL UPPER LOW GETS KICKED NORTHWARD ACROSS THE AREA FRIDAY MORNING AS STRONGEST UPPER LEVEL WINDS ROUND BASE OF UPPER LOW NEAR LAS VEGAS...THE PARENT SW LOW REACHING ITS DEEPEST POINT AROUND 12Z FRIDAY. SHORTWAVE LIFTING NORTHWARD WILL PUSH WCB PRECIPITATION INTO MONTANA EARLY FRIDAY MORNING AS ESE FLOW BACKS SOUTHERLY ACROSS WYOMING. PRECIPITATION WILL TURN MORE SHOWERY ACROSS THE STATE FRIDAY WITH MID-LEVEL LAPSE RATES STEEPENING TO NEAR 8C/KM IN THE AFTERNOON ALONG WITH SOME TS DEVELOPMENT. THIS OVERALL PATTERN HOLDS THROUGH SATURDAY WITH UPPER TROUGH BECOMING ELONGATED OVER THE GREAT BASIN AND UNSTABLE SOUTHERLY FLOW ON CYCLONIC SIDE OVER WEST AND CENTRAL WYOMING. GFS MOST LIKELY ATTEMPTS TO CRASH DOWN RIDGE OVER CENTRAL CANADA SO PREFER NAM SLOWER BREAKDOWN OF OMEGA BLOCK TAKING SHAPE OVER NORTH AMERICA. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY A PIECE UP THE UPPER LOW IS FORECAST TO LIFT ACROSS THE WEST ON SATURDAY PRODUCING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. THE MOIST SW FLOW WILL ALSO LIKELY ALLOW OTHER STORMS TO FORM OFF THE UINTA MTNS AND MOVE ACROSS THE RED DESERT AND OFF MOST OF THE MOUNTAINS OF CENTRAL WYOMING SPREADING ACROSS THE LOWER ELEVATIONS LATE IN THE DAY. CHANCE POPS SEEMS WARRANTED SATURDAY WITH THE BEST CHANCE IN THE NW. ON SUNDAY ANOTHER PIECE OF ENERGY MAY MOVE NE ACROSS THE AREA BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. ACROSS THE NORTH...A COLD FRONT MAY BEGIN TO EDGE INTO THE AREA BEHIND A NRN PLAINS SHORTWAVE. THIS COLD FRONT BECOMES BETTER ESTABLISHED EAST OF THE DIVIDE MONDAY AND TUESDAY WHILE THE LAST OF THE UPPER LOW LIFTS INTO IDAHO. AN ACTIVE SLY JET MAY PROVIDE SIGNIFICANT DYNAMICS ACROSS AT LEAST ACROSS WRN WYOMING AND PERHAPS CENTRAL WYOMING WHERE OVERRUNNING MAY OCCUR EARLY NEXT WEEK. WILL GENERALLY HIT MOST OF THE AREA WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. NEW TROUGH BEGINS TO DIG INTO THE WEST ON WEDNESDAY AND APPROACH OF NEW JET STREAK AND AFTERNOON HEATING WILL LIKELY ALLOW MORE SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY ACROSS THE WEST AND NW. TEMPERATURES WILL STRUGGLE TO WARM UP IN THE MEDIUM RANGE...ESPECIALLY WITH NEW COLD FRONT DROPPING DOWN EAST OF THE DIVIDE EARLY IN THE WEEK. && .AVIATION... STRONG COLD FRONT WILL MOVE SOUTH OF THE REGION EARLY TONIGHT...AS STRONG LOW PRESSURE DEVELOPS IN THE FRONT RANGE OF THE COLORADO ROCKIES. NORTH AND NORTHWEST WINDS WITH GUSTS BETWEEN 25 TO 30 KT WILL OCCUR BEHIND THE FRONT THIS EVENING. WINDS WILL SHIFT TH THE NORTHEAST AT KCPR...KLND AND KRIW BETWEEN 02Z AND 03Z. MOISTURE AND STRONG UPPER LEVEL DYNAMIC SUPPORT WILL PRODUCE LIGHT TO MODERATE RAIN ACROSS THE ENTIRE REGION TONIGHT AND THURSDAY WITH MVFR VSBYS AND MVFR/IFR CIGS. RAIN AND LOWERED CIGS/VSBYS WILL END WEST OF THE DIVIDE BY 21Z THURSDAY WITH CIGS IMPROVING TO 3 TO 4 K FEET...AS MAIN AXIS OF MOISTURE SHIFTS EASTWARD. && .FIRE WEATHER... A POWERFUL NEARLY STATIONARY SPRING STORM STORM SYSTEM WILL INTENSIFY OVER THE SOUTHERN GREAT BASIN TONIGHT AND THURSDAY. THIS SYSTEM WILL BRING WIDESPREAD SIGNIFICANT RAINFALL AND MOUNTAIN SNOW TO THE AREA THROUGH THURSDAY NIGHT RESULTING IN WET FLAG CONDITIONS OVER MOST OF THE AREA. THE SYSTEM WILL GRADUALLY WEAKEN AND LIFT OUT OF THE GREAT BASIN FRIDAY THROUGH THE WEEKEND RESULTING IN MORE SHOWERY BUT CONTINUED WET CONDITIONS OVER THE ENTIRE AREA. && .RIW WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY MORNING FOR WYZ009>011-020-022. WINTER STORM WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR WYZ002. WINTER STORM WARNING UNTIL 6 PM MDT THURSDAY FOR WYZ015. SNOW ADVISORY UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR WYZ001. && SHORT TERM...AEM LONG TERM...SKRBAC AVIATION...SMITH FIRE WEATHER...AEM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 308 PM MDT WED MAY 21 2008 WYZ001>020-022>030-221100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 308 PM MDT WED MAY 21 2008 ...FLOOD WATCH FOR JOHNSON AND NATRONA COUNTIES...INCLUDING EAST SLOPES OF THE BIGHORN MOUNTAINS THROUGH NOON THURSDAY... ...SEVERE THUNDERSTORM WATCH FOR JOHNSON...NATRONA...AND WASHAKIE COUNTIES UNTIL 1000 PM MDT TONIGHT... ...WINTER STORM WARNING FOR THE EAST SLOPES OF THE WIND RIVER MOUNTAINS FROM 6 PM THIS EVENING THROUGH 6 PM THURSDAY... ...WINTER STORM WARNING FOR THE ABSAROKA MOUNTAINS FROM 6 PM THIS EVENING THROUGH 1200 AM MDT FRIDAY... ...SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK FROM 6 PM THIS EVENING THROUGH 1200 AM MDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT IS MOVING ACROSS THE STATE TODAY...BRINGING IN MUCH COOLER TEMPERATURES AS WELL AS SIGNIFICANT WIDESPREAD PRECIPITATION. STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON ACROSS CENTRAL WYOMING...AND ARE EXPECTED TO CONTINUE INTO THE MID EVENING HOURS. BRIEF HEAVY RAIN...LARGE HAIL...AND STRONG WIND GUSTS OVER 60 MPH ARE POSSIBLE WITH THE STORMS. OTHERWISE... RAIN WILL CONTINUE OVER THE NORTH AND WEST LATE THIS AFTERNOON AND EVENING. SOUTHEAST UPSLOPE FLOW WILL BRING SIGNIFICANT RAINFALL ACROSS JOHNSON AND NATRONA COUNTIES BEGINNING TODAY AND CONTINUING INTO THURSDAY. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE ACROSS THESE AREAS BY THURSDAY. ADDITIONALLY...SNOW LEVELS ACROSS CENTRAL WYOMING WILL DECREASE TO AROUND 7000 FT THIS EVENING...ALLOWING UPSLOPE SNOWFALL TO DEVELOP OVER THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS AND OVER THE ABSAROKA MOUNTAINS. SNOWFALL WILL BE HEAVY AND WET THIS EVENING... AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS. TOTAL SNOWFALL OF 12 TO 15 INCHES WILL IMPACT SOUTH PASS AND TOGWOTEE PASS...POTENTIALLY MAKING TRAVEL HAZARDOUS DUE TO SLICK ROAD CONDITIONS AND LIMITED VISIBILITIES. IN YELLOWSTONE...6 TO 10 INCHES OF SNOW ARE ALSO EXPECTED BEGINNING THIS EVENING. MOTORISTS SHOULD CHECK CURRENT ROAD AND WEATHER CONDITIONS BEFORE VENTURING OVER THESE PASSES THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOUTHEAST UPSLOPE FLOW WILL CONTINUE INTO THURSDAY. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY BY THURSDAY EVENING. THIS RAINFALL ON DEEP SNOWPACK IN THE MOUNTAINS WILL INCREASE THE FLOODING THREAT FROM EXCESSIVE RUNOFF IN THE BIGHORN MOUNTAINS AND CASPER MOUNTAIN. THE RAIN WILL BEGIN TO DIMINISH THURSDAY. EASTERLY UPSLOPE FLOW IS EXPECTED TO CONTINUE OVER THE WIND RIVER MOUNTAINS AND BASIN. THIS WILL BRING THE POTENTIAL FOR SIGNIFICANT RAINFALL IN LOWER ELEVATIONS...WITH SNOW IN THE MOUNTAINS. TWELVE TO FIFTEEN INCHES OF SNOWFALL IS POSSIBLE IN THE EAST SLOPE OF THE WIND RIVER MOUNTAINS BY THURSDAY EVENING. SOUTH PASS AND TOGWOTEE PASS COULD REMAIN SNOWPACKED AND TREACHEROUS. THE PRECIPITATION IS EXPECTED TO DIMINISH THURSDAY AFTERNOON AND EVENING. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND RAINFALL AMOUNTS TODAY AND TONIGHT...AS WELL AS ANY HAIL SIZES...RAIN AMOUNTS...AND WINDS OVER 40 MPH. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 325 PM MDT WED MAY 21 2008 WYZ017-212300- WIND RIVER BASIN- 325 PM MDT WED MAY 21 2008 THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH FREMONT COUNTY UNTIL 500 PM. SOME STORMS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN. THE STORMS ARE MOVING NORTH AT 35 MPH. SEEK SAFE SHELTER IF A STORM MOVES INTO YOUR LOCATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
327 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL KAYCEE 43.71N 106.64W
05/21/2008 M0.88 INCH JOHNSON WY PUBLIC
&&
ARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL FORT WASHAKIE 43.01N 108.93W
05/21/2008 M0.88 INCH FREMONT WY POST OFFICE
&&
ARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
431 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 NE EVANSVILLE 42.93N 106.18W
05/21/2008 M1.00 INCH NATRONA WY TRAINED SPOTTER
&&
MCDONALDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 444 PM MDT WED MAY 21 2008 WYZ016-212330- UPPER WIND RIVER BASIN- 444 PM MDT WED MAY 21 2008 SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWEST FROM CROWHEART TO DUBOIS THROUGH 530 PM. HEAVY RAIN AND SMALL HAIL WILL OCCUR WITH THIS AREA OF THUNDERSTORMS. RAINFALL AROUND A QUARTER OF AN INCH IS POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 450 PM MDT WED MAY 21 2008 WYZ020-022-212330- CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS- 450 PM MDT WED MAY 21 2008 SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG EASTERN NATRONA COUNTY THROUGH 530 PM. THE STORMS EXTEND FROM CASPER MOUNTAIN NORTH TO CASPER TO MIDWEST. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL. THE STORMS ARE MOVING NORTH AT 30 MPH. RAINFALL AMOUNTS FROM A QUARTER OF AN INCH TO ONE HALF INCH MAY OCCUR.
The national radar mosaic for the moment the first event began.
4 flood, 2 winter storm. Local standard time, as filed.
Both forks of Medicine Lodge Creek were out of their banks following heavy rainfall of around one-half inch which occurred in combination with snowmelt from the Bighorn Mountains.
The combination of heavy rainfall of three to five inches and snowmelt from the nearby Bighorn Mountains caused Rock and Clear creeks to flood near Buffalo. The high water levels flooded some homes along Rock Creek where it flows beneath Interstate 90.
Heavy rainfall and melting snow caused rapid rises on the North Fork and Middle Fork of the Powder River near Kaycee, Barnum, and Mayoworth. Both branches of the river flooded. Rainfall totals ranged from around 3.25 inches to near 5.00 inches. A report from near Mayoworth indicated 6.36 inches fell over three days.
In Kaycee, the arena at Harold Jarrard Park was flooded, but no damage was reported in town. Sandbagging efforts began two days in advance of the flood and protected area homes which were at no time evacuated. The flooded areas were mainly comprised of agricultural lowlands or areas within the historic flood plain.
Ten Sleep Creek was out of its banks near the town of Ten Sleep as a result of snowmelt runoff and heavy rain. A nearby section of the Nowood River was also running high. Rainfall totals ranged from around 1.25 to near 2.00 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100872, 100874, 100998, 101220, 100949, 101209.